Evaluation of ocular safety: Tirapazamine plus cisplatin in patients with metastatic melanomas

Thomas C. Prager, Judianne Kellaway, Yali Zou, Richard G. Urso, Susan McIntyre, Agop Y. Bedikian

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Ninety-six patients with metastatic melanoma treated with two consecutive tirapazamine-cisplatin combination chemotherapy regimens were followed for signs of therapy-related ocular toxicity. Baseline and follow- up data were obtained such that each patient acted as his own control. A battery of vision-related tests was performed. These included: best corrected visual acuity, color vision, retinal fundus examination and electro- oculograms (EOG). A brief health-related quality of vision test was administered at each follow-up visit to detect and evaluate self-perceived changes in visual status. In the first study, 48 patients received i.v. tirapazamine over 2 h at 260 mg/m2 (group 1) while in the second study 48 patients (group 2) received i.v. tirapazamine at 390 mg/m2. Visual system assessment was conducted at three timepoints: first at baseline, then at 6 weeks post-baseline, i.e. after two courses of chemotherapy and visit two upon discontinuation of therapy. There was no difference in visual acuity between group 1 and group 2 at baseline, follow-up 1 or at follow-up 2. Grouped data indicate that visual acuity was not affected by either dosage of chemotherapy. Group 1 at baseline found 15% below the normal EOG cutoff point, increasing to 23% at follow-up 1 and increasing at follow-up visit 2 to 33%. Group 2 demonstrated the same EOG findings, but the results were more magnified: baseline, 24%; follow-up 1, 44%; and follow-up 2, 44%. After eliminating those with abnormal color vision baselines, 21% (nine of 42) group 1 patients demonstrated abnormal color vision total error scores at follow-up 1 and 16.7% (four of 24) at follow-up 2. Few individuals showed changes in the higher dosage group. With the exception of one person in each dosage group, all changes were along the blue-yellow (tritan) axis, which is associated with acquired color defects. Of 96 patients examined, proven fundus changes were found in only four subjects. These fundus findings included retinal hemorrhages, retinal nerve fiber layer infarcts (cotton wool spots) and small retinal pigment epithelium detachments. There was no systematic statistical significant difference among the various measures of visual system outcome between groups or test times. Data from all tests for individual patients in both groups reveals a sporadic distribution of changes in visual system tests. If toxicity were pronounced, one would expect consistency in the findings and all or most of the assessment tests would be abnormal for a particular patient. However, patients who were abnormal on one measure of acuity were not necessarily abnormal on the other measures.

Original languageEnglish (US)
Pages (from-to)515-524
Number of pages10
JournalAnti-Cancer Drugs
Volume9
Issue number6
DOIs
StatePublished - 1998

Keywords

  • Cisplatin
  • Metastatic melanoma
  • Ocular toxicity
  • Tirapazamine

ASJC Scopus subject areas

  • Pharmacology
  • Cancer Research
  • Oncology

Fingerprint Dive into the research topics of 'Evaluation of ocular safety: Tirapazamine plus cisplatin in patients with metastatic melanomas'. Together they form a unique fingerprint.

Cite this